Contrast-Induced Transient Cortical Blindness

 

  • Can occur with ionic or nonionic contrast media
  • MECHANISM: transient vasculopathy with disruption of BBB – a form of PRES
  • CLINICAL PRESENTATION
    • Onset within mins to hours after procedure
    • Begins with BOV –> complete blindness rapidly, associated with HA
    • Other symptoms: n/v, confusion, aphasia, memory impairment, weakness, ataxia
  • DIAGNOSTICS
    • CT head: enhancement from contrast during cardiac cath, affecting cortex (parieto-occipital lobes, deep gray structures, BS, cerebellum)
    • Symmetric white matter edema in posterior cerebral hemispheres
  • Neuro impairment and neuroimaging gradually resolve over days

 

Reference:

UpToDate. (2019). Retrieved from https://www.uptodate.com/contents/stroke-after-cardiac-catheterization?search=tpa%20cardiac%20cath&source=search_result&selectedTitle=1~150&usage_type=default&display_rank=1

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: